Alert archive / Texas / River Flood Warnings in 2018
River Flood Warning 5, NWS Fort Worth, TX
NWS Fort Worth, TX issued this river flood warning at Feb 20, 2018, 7:53 PM CST for Dallas County, Texas. It took effect at Feb 21, 2018, 1:00 AM CST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2018, 7:53 PM CST (01:53 UTC)
- In effect from
- Feb 21, 2018, 1:00 AM CST
- Expired
- Feb 21, 2018, 10:00 PM CST
- In force
- 21 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Dallas County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 54 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Elm Fork Trinity River near Carrollton (CART2). The gauge peaked at 7.88 ft at Feb 21, 2018, 10:00 AM CST.
- Action stage
- 8 ft
- Minor stage
- 9 ft
- Moderate stage
- 10 ft
- Major stage
- 12 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08055500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this river flood warning went out at Feb 20, 6:34 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Feb 20, 6:34 PM CST, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 634 PM CST Tue Feb 20 2018 .MESOSCALE UPDATE... A strong cold front continues to make southward progress and is located roughly from Comanche to Paris as of 6pm. Initially, some drying should occur farther behind the front while showers and thunderstorms continue immediately along and behind it. Areas from Graham to Bowie have seen a marked decrease in rain coverage in the last hour and this should generally be the trend for locations more than ~50 miles behind the front. Temperatures in these locations, however, have fallen to near freezing as shallow arctic air continues to funnel down the southern Plains. At this point, the current forecast temperatures and Advisory configuration for potential freeing rain overnight still are on track. We'll continue to assess temperature trends in guidance through the next several hours, but at this time, there is no indication the Advisory needs to be expanded southeastward. After about midnight, a stronger wave of ascent should pivot through the upper trough to our west. Isentropic lift within the 650-750mb layer along with steepening lapse rates of as much as 6-7 C/km should support some convective rain showers where temperatures will have fallen to near or perhaps just below freezing. With 100-300 J/kg of MUCAPE available in this area, can't rule out some thunder occurring as well. If convective freezing rain occurs with temperatures in the upper 20s, bridges and overpasses will quickly deteriorate overnight and into Wednesday morning. To the east and south of the current Winter Weather Advisory, temperatures are expected to remain just above freezing overnight. The cold front will have cleared our southeastern counties by midnight or shortly after. However, the threat for heavy rain and some flooding will continue in these areas as activity intensifies with the aforementioned wave of ascent. Much of the forecast area has already received 1-2" of rain with isolated spots closer to 3-4". As continued waves of rainfall arrive into Wednesday, the threshold for flooding will be decreased due to soils becoming saturated. Additional river flooding and isolated instances of flash flooding will be the primary concern for these areas. -Stalley && .AVIATION... /Issued 602 PM CST Tue Feb 20 2018/ /00Z TAFs/ Concerns...Shower and thunderstorm threat continues through the period with low MVFR and IFR cigs. Potential for freezing rain in the Metroplex overnight being closely monitored. A cold front is blasting through the region, already having moved through DFW and is on its way to Waco. Strong north winds of 15-20 kts with gusts up to 25 kts will continue through the day on Wednesday, but should diminish late Wednesday afternoon. A combination of ceilings between 500-1200 feet prevails across the region. All locations are expected to prevail at these ceilings through the night, with IFR expected for most of Wednesday. After the front passes, the potential for thunder diminishes but showers are expected to continue. There will likely be temporary breaks overnight, but the chances for rain remain high through the night. On Wednesday, another wave of showers, potentially with isolated thunderstorms, is expected to occur, but the extent of precipitation should be diminishing by the late afternoon hours. The Metroplex airports are currently outside of a Winter Weather Advisory to the west and northwest of them, but with temperatures potentially falling to 30-35 degrees, freezing rain may become a threat late tonight and Wednesday morning. Outlying airports such at KAFW may fall to 30-32 degrees by daybreak Wednesday. We are closely monitoring temperatures behind the front now, and upcoming TAFs may need a mention of -FZRA overnight into Wednesday morning. IF freezing rain does occur, ice accumulations up to 0.10" may be possible, and overnight rainfall rates are likely to vary between a tenth and quarter inch per hour. JLDunn && .SHORT TERM... /Issued 251 PM CST Tue Feb 20 2018/ /Tonight/ Multiple shortwaves continue to work their way around a parent trough located across the Rockies, generating enough lift to produce numerous showers and storms across the North and Central Texas. The axis of heavier precipitation has thus far remained over the western two-thirds of the forecast area. Convection is currently beginning to become focused along a cold front currently making its way into the northwestern zones. The axis of heavier precipitation will shift to the southeast tonight as the front pushes southeast through the forecast area. A few strong to marginally severe storms will remain possible due to good shear and modest instability, but the focus will shift to heavy rain and possible flooding over the next 24 hours. Another issue that we have been monitoring over the past few days is the amount of cold air present behind the front. Judging by upstream observations, it is one again appearing that the NAM has done a better job depicting the cold air within the shallow arctic airmass. The latest temperature forecast has leaned toward the colder NAM, which indicates sub-freezing temperatures across the northwest counties overnight and through most of the day tomorrow. The threat for a switch-over to freezing rain is looking more likely overnight and Wednesday for areas to the west and northwest of the Dallas-Fort Worth Metroplex. A Winter Weather Advisory has been issued for areas along and northwest of a line from Gainesville to Weatherford to Eastland, where freezing rain accumulations between a hundredth and a tenth of an inch will be possible late tonight through Wednesday. && .LONG TERM... /Issued 251 PM CST Tue Feb 20 2018/ /Wednesday through early next week/ Travel west on I-20, northwest on Highway 287 and north on Interstate 35 could become difficult at times by midday Wednesday. The advisory is set to expire at 6 PM Wednesday, but may need to be extended if future trends suggest that cold air and precipitation will linger beyond that time. In addition, if later guidance trends colder farther south, we may see some minor impacts creep into the Metroplex during the morning hours Wednesday. Will leave it to the evening and overnight shifts to monitor temperatures and adjust the advisory area if it becomes necessary. Meanwhile, the cold front will continue sagging southeast, reaching the southeastern counties by Wednesday afternoon. The focus for the heaviest precipitation will likewise shift east of I-35 and south of I-30. It may become necessary to remove western counties from the Flash Flood Watch as the heavier precipitation moves east. However, due to the presence of strong ascent associated with the Rockies trough, moderate rain from elevated convection will remain possible, and at this time the Watch is set to continue for all counties along and east of a line from Gainesville to Stephenville to Goldthwaite. The Flood Watch is set to expire at midnight Wednesday night after one of the stronger shortwaves lifts northeast of the region. The cold front will have briefly become stationary over southeast Texas, but should begin to lift northwest as a stronger shortwave swings down through the Desert Southwest and a lee-side surface cyclone develops. So after a lull in precipitation Wednesday night and Thursday, showers and storms will ramp up again Thursday night and Friday as strong lift arrives from the west. The surface boundary will again provide added focus for development, and some locally heavy rainfall may again be a possibility. We will likely need to look into the possibility of another Flood Watch sometime between late Thursday and late Saturday. The main trough axis is progged to finally move east across the Plains over the weekend. Precipitation will come to an end from west to east late Saturday or Sunday. A few days of dry and seasonable weather is likely Sunday and Monday, followed by another system approaching around the middle of next week. 30 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 35 36 36 51 47 / 80 90 50 70 80 Waco 42 42 39 52 48 / 90 90 40 60 70 Paris 39 42 42 55 50 / 90 90 70 70 90 Denton 34 35 35 50 44 / 70 80 50 70 80 McKinney 36 36 36 51 47 / 80 90 50 70 80 Dallas 37 37 37 52 48 / 80 90 50 70 80 Terrell 40 40 40 55 49 / 90 90 60 60 80 Corsicana 41 42 41 55 51 / 90 100 60 60 80 Temple 42 44 39 53 49 / 90 90 40 60 70 Mineral Wells 31 33 32 47 40 / 60 80 40 70 60 && .FWD WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday evening for TXZ092>095-102>107- 116>123-130>135-143>148-157-159>161. Winter Weather Advisory until 6 PM CST Wednesday for TXZ091-092- 100>102-115>117-129. &&
Hazardous weather outlook, Feb 20, 3:28 PM CST, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 328 PM CST Tue Feb 20 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211300- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 328 PM CST Tue Feb 20 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. There is a chance of thunderstorms across all of North and Central Texas through tonight. A few severe storms are possible through this evening along and southeast of a line from Sherman to Comanche. The weather hazards from the severe storms include large hail and damaging winds as well as an isolated tornado or two. Cloud to ground lightning and heavy rainfall that could lead to flooding will be a threat with any of the thunderstorms. Temperatures behind a cold front will drop below freezing this evening and overnight across northwest counties, causing rain to switch over to freezing rain. A Winter Weather Advisory goes into effect tonight for areas along and north of a line from Gainesville to Weatherford to Eastland. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The Winter Weather Advisory will continue Wednesday. Areas in the advisory could receive ice accumulations up to a tenth of an inch, which will cause dangerous driving conditions. Chances of thunderstorms are expected to continue into Wednesday. The threat of heavy rain should shift to east of I-35/I-35E by Wednesday afternoon. Thunderstorm chances return late Thursday and continue through Saturday. Severe weather is not expected at this time, but additional heavy rainfall could cause additional instances of flooding. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested late this afternoon into the evening hours along and southeast of a Sherman to Comanche line.
In the hours before
Special weather statement, Feb 20, 4:03 PM CST, 3 hours 50 minutes before
Special Weather Statement National Weather Service Fort Worth TX 403 PM CST TUE FEB 20 2018 TXZ130-202230- Erath TX- 403 PM CST TUE FEB 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ERATH COUNTY UNTIL 430 PM CST... At 359 PM CST, Doppler radar was tracking a strong thunderstorm near Stephenville, moving northeast at 35 mph. Half-inch hail and winds in excess of 40 mph will be possible with this storm. The storm will primarily impact areas south of Highway 377 and north of Highway 67. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rain will also accompany the storm and may lead to localized flooding. The storm is moving into a less favorable environment and is unlikely to intensify, but continue to closely monitor the situation for additional information or possible warnings from the National Weather Service. && LAT...LON 3248 9806 3215 9790 3204 9822 3221 9831 TIME...MOT...LOC 2159Z 231DEG 31KT 3219 9816 25
Special weather statement, Feb 20, 4:25 PM CST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
425 PM CST TUE FEB 20 2018
TXZ130-131-202300-
Hood TX-Erath TX-
425 PM CST TUE FEB 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ERATH AND HOOD
COUNTIES UNTIL 500 PM CST...
At 422 PM CST, Doppler radar was tracking a strong thunderstorm near
Bluff Dale, or 13 miles southwest of Granbury, moving northeast at
35 mph.
Pea hail and winds in excess of 40 mph will be possible with this
storm.
This strong thunderstorm will be near...
Oak Trail Shores around 445 PM CST.
Granbury and Pecan Plantation around 450 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rain will also accompany the storm and may lead to localized
flooding.
The storm is moving into a less favorable environment and is
unlikely to intensify, but continue to closely monitor the situation
for additional information or possible warnings from the National
Weather Service.
&&
LAT...LON 3256 9795 3255 9762 3237 9762 3232 9778
3219 9802 3239 9816
TIME...MOT...LOC 2222Z 231DEG 31KT 3232 9798
25Special weather statement, Feb 20, 5:19 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
519 PM CST TUE FEB 20 2018
TXZ141-142-202345-
Mills TX-Comanche TX-
519 PM CST TUE FEB 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLS AND CENTRAL
COMANCHE COUNTIES UNTIL 545 PM CST...
At 514 PM CST, Doppler radar was tracking strong thunderstorms along
the Mills/Brown county line and into far southwestern Comanche
County. Movement was north at 20 mph.
The strongest storm, in far eastern Brown County, will be capable of
half-inch hail and winds in excess of 40 mph will be possible with
these storms.
On their current track, these thunderstorms will be near...
Comanche around 545 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Each storm will take the same path, resulting in heavy rainfall.
Combined with rainfall from earlier storms, some flooding issues
may result. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3148 9899 3161 9878 3169 9876 3170 9867
3188 9879 3216 9861 3204 9840 3202 9838
3141 9883 3142 9886 3144 9887 3143 9893
3146 9894 3144 9896 3144 9897 3145 9896
3147 9900
TIME...MOT...LOC 2314Z 198DEG 15KT 3180 9869 3146 9892
25Special weather statement, Feb 20, 6:00 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
600 PM CST TUE FEB 20 2018
TXZ141-142-210030-
Mills TX-Comanche TX-
600 PM CST TUE FEB 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MILLS AND
SOUTHWESTERN COMANCHE COUNTIES UNTIL 630 PM CST...
At 558 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Zephyr, or 14 miles south of Comanche, near the
confluence of Mills, Comanche, and Brown counties. The storm is
moving northeast at 30 mph.
Dime size hail and winds in excess of 45 mph will be possible with
this storm.
This strong thunderstorm will be near...
Comanche around 625 PM CST.
Gustine around 630 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm. Combined with
rainfall from earlier storms, some flooding issues may result. Do
not drive your vehicle through flooded roadways.
&&
LAT...LON 3165 9877 3169 9876 3170 9867 3183 9876
3196 9872 3190 9844 3180 9837 3160 9870
3164 9878
TIME...MOT...LOC 2358Z 226DEG 28KT 3169 9867
25Local storm report, Feb 20, 7:13 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
713 PM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLASH FLOOD 4 ESE IRVING 32.84N 96.91W
02/20/2018 DALLAS TX DEPT OF HIGHWAYS
THREE LANES OF LOOP 12 AFFECTED BY HIGH
WATER NEAR THE SH183 INTERSECTION.
&&Local storm report, Feb 20, 7:26 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
726 PM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM FLASH FLOOD 3 E SACHSE 32.98N 96.53W
02/20/2018 DALLAS TX TRAINED SPOTTER
SPOTTER REPORT OF HIGH WATER NEAR
NEIGHBORHOODS IN EAST SACHSE / SOUTH WYLIE.
&&The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 6:00 PM CST | Special Weather Statement | FWD | Comanche | 30 min |
| Feb 20, 6:01 PM CST | Areal Flood Advisory | FWD | Comanche, Erath, Hood, Parker, Somervell | 4 hr |
| Feb 20, 6:27 PM CST | River Flood Warning | FWD | Tarrant | 15 hr |
| Feb 20, 6:36 PM CST | River Flood Warning | FWD | Dallas | 24 hr |
| Feb 20, 6:59 PM CST | Areal Flood Advisory | FWD | Fannin, Hunt, Rockwall | 9 hr |
| Feb 20, 7:09 PM CST | Areal Flood Advisory | FWD | Ellis, Johnson | 6 hr |
| Feb 20, 10:30 PM CST | Areal Flood Advisory | FWD | Hill | 3 hr |
| Feb 20, 10:33 PM CST | River Flood Warning | FWD | Dallas | 5 days |
| Feb 20, 10:42 PM CST | River Flood Warning | FWD | Collin | 4 days |
| Feb 20, 10:42 PM CST | River Flood Warning | FWD | Henderson, Navarro | 17 days |
| Feb 20, 11:09 PM CST | River Flood Warning | FWD | Dallas | 16 hr |
| Feb 21, 12:15 AM CST | Areal Flood Advisory | FWD | Limestone | 3 hr |
| Feb 21, 1:42 AM CST | Areal Flood Advisory | FWD | Collin, Dallas | 3 hr |
| Feb 21, 2:29 AM CST | Areal Flood Advisory | FWD | Bosque, Coryell, Hamilton, Lampasas | 3 hr |
| Feb 21, 2:56 AM CST | River Flood Warning | FWD | Delta, Hopkins | 40 days |
| Feb 21, 3:59 AM CST | River Flood Warning | FWD | Collin | 23 hr |
| Feb 21, 4:49 AM CST | Areal Flood Advisory | FWD | Collin, Dallas, Denton, Tarrant | 116 min |
| Feb 21, 6:54 AM CST | Areal Flood Advisory | FWD | Collin, Dallas, Denton, Tarrant | 111 min |
| Feb 21, 7:50 AM CST | Ice Storm Warning | FWD | Eastland, Jack, Montague, Palo Pinto, Parker, Stephens and 2 more | 8 hr |
| Feb 21, 2:03 PM CST | River Flood Warning | FWD | Ellis, Kaufman | 5 days |
| Feb 21, 4:56 PM CST | River Flood Warning | FWD | Denton | 3 days |
Nearby
River Flood Warnings in Texas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.